Feb 26, 2004
I recently decided to stop Sustiva due to terrible CNS side effects. I would only be asleep for 2 or 3 hours, then be up the rest of the night. Also profound depression, crying, pacing, severe anxiety. I explained to my ID Dr. that my wish would be to avoid lipoatrophy. She said then I had two options, Viramune, or go back on a PI. And suggested Viramune to avoid lipo. Well now I am reading a lot of scary stuff about liver damage with Viramune and am now thinking maybe back to a PI would be better. SOOO...my other drugs are Viread and 3TC, and considering that, which PI would you suggest or would you suggest I go ahead and try Viramune. I am HEP b and c neg, male aged 42, and lfts have always been ok... are the PIs specifically associated with fat loss or fat gain? I have been on Crixivan in the past, with combivir, but noticed mild lipo, prominent veins etc. That's what prompted my switch to Sustiva. Last counts were undetectable VL, CD4 1300, and was 41, any feed back would help, thanks
Response from Dr. Conway
I can think of two good options for you. In the PI realm, Reyataz has been associated with a good metabolic profile (cholesterol, glucose) and there have been no significant reports of lipo with it, although it may be too early to be sure.
As far as Viramune is concerned, the hpatic toxicity occurs in 10-15% cases, which means that there would be a 90% chance that you will tolerate it fine. The most severe hepatic toxicity occurs in women rather than men, decreasing your risk of this.
In the case of Reyataz and Viramune, you would still be able to take the medications once daily, so no difference here.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.